How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Sophie :: Medicine & Neurolog...
Dr. Sophie :: Medicine & Neurology
Dr. Sophie :: Medicine & Neurology, Doctor
Category: Medical
Satisfied Customers: 2951
Experience:  Neurologist :: Clinical Neurophysiologist :: University of California.
19824690
Type Your Medical Question Here...
Dr. Sophie :: Medicine & Neurology is online now
A new question is answered every 9 seconds

My girlfriend took Delsym cough medicine last night and had

This answer was rated:

My girlfriend took Delsym cough medicine last night and had way more than the stated dose. Over the course of last night she drank about 3/4 of an 89ml bottle. She also had quite a bit of alcohol.

As a result she has been up all night with diarrhea but mainly vomiting. She is still vomiting this morning, mainly just the water she has been drinking and a light green substance which I'm guessing is bile.

Other than that, her symptoms are extreme nausea and dizziness. She is is not having any spasms etc.

Can you advise me on any action I should take?
You already probably know that mixing the two, dextromethorhpan or Delsym and ethanol (alcohol) wasn't the best course of action. People do it, though, and most do not suffer any serious or life-threatening reactions.
Delsym's common side effects are nausea, dizziness, abdominal pain, drowsiness and fatigue. Having said that, both Delsym and alcohol are heavily metabolized by liver. When you use both there is a bit of competition and your liver gets overwhelmed. Consuming too much alcohol can cause nausea and vomiting as well, so her symptoms are even worse because of that. Frequent consumption of alcohol can cause fatty liver or even lead to hepatitis due to ethanol.

Since she has been vomiting a lot, there is increased intra-abdominal (inside the abdomen) pressure which makes the bile, which is secreted downstream from the stomach, reflux into the stomach and then into the esophagus - that is why her vomit looks green. She should stay well-hydrated to compensate for all the fluid loss.

She will probably be OK and feel better soon. However, if she has pain in the right side just under her rib cage, if she develops fever, her nausea, vomiting and diarrhea continues, she should see a doctor.

Dr. Sophie :: Medicine & Neurology and 5 other Medical Specialists are ready to help you